aggressiveA clinical trial recently published in the journal PLOS ONE explored if cholesterol lowering agents tend to cause patients to become more violent and aggressive.The study randomly assigned 1,000 men and postmenopausal women to receive either a statin or a placebo for six months.  Theoretically, low cholesterol levels and decreasing testosterone should decrease aggressive behavior, however in practice previous research suggested the opposite. One explanation is that statins interfere with serotonin levels and sleep cycle causing the symptoms. In the new research, patients attitudes were measured by reporting any aggressive behavior towards other people, objects and towards themselves. The researchers discussed that in patients taking statins there were effects on hormonal levels and therefore on aggressive behavior.  It appears that postmenopausal women have more aggressive behavior, while the effect is more neutral in men. The quality of sleep was a confounding factor based on its effect on serotonin.  Have any of your patients taking statins discussed symptoms of aggressive behavior with you? Have you noticed any connection between sleep difficulties and use of statins in your patients?

For more information please see WebMD.

Image courtesy of [artur84]/https://www.freedigitalphotos.net

Advertisements